Naloxone Kits

Opioid overdoses are reaching epidemic levels. As a responsible community we need to understand and be prepared to assist anyone, anywhere, at anytime. You can not be sued for helping under Ontario’s “Good Samaritan Law” and the police won’t question your motives for helping. A person suffering from an opioid overdose life depends on your assistance. Your response must be timely.

Opioid’s effects a person’s brain and when there is too much opioid present it does not allow the brain to realize the person needs to breath. After two to three minutes of a person not breathing their heart will become ineffective at circulating the blood. Death follows with in minutes sometimes seconds. I can assure you death occurs 100% of the time when no one helps.

Opioid’s are also known as:

  • Morphine
  • Codeine
  • Oxycodone
  • OxyContin
  • Heroin
  • Fentanyl
  • Carfentanyl
  • Methadone

Opioids are also known by many street names, such as; Captain Cody, Cody, Little C, Schoolboy, Goodfella, Jackpot, Murder 8, Tango and Cash, TNT, Amidone, Dollies, Dolls, Fizzies, Mud, Red Rock, Tootsie Roll, 30s, Hillbilly Heroin, O.C., Oxy, Oxycet, Oxycotton, Ozone, Greenies, Kickers, M-30s, Biscuits, Blue Heaven, Mrs. O, just to name a few.

Opioid Overdose kits in Ontario are available for free at major drugstores or at public health units. These kits may look slightly different, but all will typically include:

o Hard carrying case
o Gloves (non-latex)
o Barriers (for CPR)
o 2 doses of nasal spray Naloxone
o Identification card as being trained to give Naloxone
o Instruction card

Remember Naloxone has an expiry date of approximately 12 months.

You must call 911 immediately and put your phone on speaker. Even if you are not sure if the person has overdosed or overdosed on an opioid it is safe to administer Naloxone. If the person that may have overdosed is unresponsive and breathing, follow the following steps to administer naloxone:

1. Put gloves on

2. Open one Naloxone nasal spray

3. Put your thumb on the plunger, and your first and second finger on either side of the nozzle.

4. Place the nozzle in the unresponsive person’s nose until your finger touches the person’s nose.

5. Firmly depress the plunger until you can’t go any farther.

The person may wake up in several different ways. They may:

  • Wake up quickly
  • Wake up slowly
  • May be aggressive
  • May be confused
  • May want to leave

Remind the person the paramedics are coming to help. If they are concerned about police arriving assure them the police only want to help as well.

Protect yourself and don’t try to restrain or physically stop the person if they want to leave.

If the person does not stay at your location you must. Wait until EMS, fire department or police arrive, so that you can tell them everything that you know.

You may not believe how serious this public health crisis is. I wish I was exaggerating. Unfortunately I am not.  You don’t have to take my word on it. Listen to the news reports, watch the videos on-line or read these credible news sources:

Niagara-Read more

Hamilton-Read more

Ontario-Read more 

USA-Read more

Imodium = Methadone?

 

TOP
X